Does Opiate Withdrawal Cause RLS?

800-584-3274 Who Answers? Need Help Overcoming Opiate Addiction? We Can Help!

RLS, a common side effect of opiate withdrawal, is a condition that causes the legs to become very restful during sleep and can lead to insomnia, interruptions in sleep or periods of intense anxiety. People who have symptoms of restless leg syndrome or RLS often report feeling:

  • As if they cannot rest because their legs have continued urges to move.
  • As if they have crawling bugs on their legs at night.
  • As if they have poor circulation, or their legs are “falling asleep” at night.

While it is very common for people who suffer from symptoms of opiate withdrawal to experience symptoms of RLS, the two are not 100% connected. RLS is not caused by opiate withdrawal, but symptoms of RLS may appear during this time.

Why RLS Occurs

Studies show that symptoms of RLS are most prominent when the individual is resting. According to the University of Maryland Medical Center, RLS symptoms will often arise during the night when an individual is attempting to sleep, but they may also arise during the day if there has been a long period of relaxation or sitting. Symptoms occur as a result of damaged nerve signals that send incorrect messages to the legs. Unfortunately, little evidence suggests the exact causes of RLS so understanding why so many people who are addicted to opiates report RLS as a side effect of withdrawal is difficult.

Possible Triggers

restless legs in withdrawal

RLS is a potential withdrawal symptom from opiate addiction.

Opiate withdrawal leaves the individual in a state of fatigue and misery without the symptoms or side effects of RLS. When such symptoms are added to the mix, the risk for relapse is greatly increased. As such, patients who are undergoing a period of opiate withdrawal can take some steps toward preventing RLS during this already difficult time. Pay close attention to the following triggers which may exacerbate RLS symptoms and do your best to avoid them:

  • Drinking alcohol
  • Using stimulants such as caffeine or nicotine
  • Becoming dehydrated, often as a result of overexertion during exercise
  • Eating sugary foods, especially those which contain refined sugars and sweeteners

Treatment

If you are experiencing RLS during opiate withdrawal, the symptoms will likely dissipate when your body returns to normal. Most of the time, medical treatment is not necessary for patients who experience RLS as a side effect of opiate withdrawal, but if the symptoms are interfering with your normal routines or ability to remain abstinent, consider seeking treatment. Your treatment provider may offer you a medication to help relax and reduce the symptoms. Such medications include:

  • Xanax
  • Valium
  • Klonopin
  • Clonidine

 


Call NOW to Speak with a Treatment Provider. 800-584-3274 Who Answers?

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274Who Answers?

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent